Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 11, NWS Topeka, KS

March 29, 201423 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 29, 2014, 3:28 PM CDT for 23 counties in Kansas. It took effect at Mar 30, 2014, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2014, 3:28 PM CDT (20:28 UTC)
In effect from
Mar 30, 2014, 11:00 AM CDT
Expired
Mar 30, 2014, 7:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WWUS73 KTOP 292028
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT SAT MAR 29 2014

...VERY WINDY CONDITIONS EXPECTED SUNDAY...

.VERY GUSTY WINDS WILL DEVELOP AFTER LATE MORNING AND CONTINUE
THROUGH THE AFTERNOON HOURS ON SUNDAY. WINDS COULD GUST AS HIGH AS
45 MPH IN THE AFTERNOON.

KSZ008>012-020>024-026-034>040-054>056-058-059-301100-
/O.NEW.KTOP.WI.Y.0011.140330T1600Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
328 PM CDT SAT MAR 29 2014

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 7 PM CDT SUNDAY. 


* TIMING...WIND SPEEDS WILL INCREASE AFTER 11 AM AND DIMINISH
  AROUND 7 PM SUNDAY.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 32 MPH WITH GUSTS TO
  AROUND 45 MPH.

* IMPACTS...MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ORIENTED ROADWAYS SHOULD DRIVE WITH CAUTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
4 follow-up statements
582 
WWUS73 KTOP 301039
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
539 AM CDT SUN MAR 30 2014

...VERY WINDY CONDITIONS EXPECTED SUNDAY...

.VERY GUSTY WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THE
AFTERNOON HOURS ON SUNDAY. WINDS COULD GUST AS HIGH AS 45 MPH IN
THE AFTERNOON.

KSZ008>012-020>024-026-034>040-054>056-058-059-302345-
/O.CON.KTOP.WI.Y.0011.140330T1600Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
539 AM CDT SUN MAR 30 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL INCREASE THROUGH 11 AM AND DIMINISH AROUND 7
  PM SUNDAY.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND
  45 MPH.

* IMPACTS...MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ORIENTED ROADWAYS SHOULD DRIVE WITH CAUTION. STRONG WINDS ARE
  ALSO CONTRIBUTING TO ELEVATED FIRE DANGER ACROSS THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
699 
WWUS73 KTOP 301618
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1118 AM CDT SUN MAR 30 2014

...VERY WINDY CONDITIONS TODAY...

.VERY GUSTY WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH
THE AFTERNOON HOURS ON SUNDAY. WINDS COULD GUST AS HIGH AS 45 MPH
IN THE AFTERNOON.

KSZ008>012-020>024-026-034>040-054>056-058-059-310000-
/O.CON.KTOP.WI.Y.0011.000000T0000Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1118 AM CDT SUN MAR 30 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL CONTINUE TO INCREASE THROUGH 1 PM AND
  DIMINISH AROUND 7 PM SUNDAY.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS 
  AROUND 45 MPH. 

* IMPACTS...MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST 
  ORIENTED ROADWAYS SHOULD DRIVE WITH CAUTION. STRONG WINDS ARE 
  ALSO CONTRIBUTING TO ELEVATED FIRE DANGER ACROSS THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
129 
WWUS73 KTOP 302054
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN MAR 30 2014

...VERY WINDY CONDITIONS AGAIN ON MONDAY...

.AS A STORM SYSTEM MOVES OUT ACROSS THE PLAINS ON MONDAY STRONG
WINDS WILL DEVELOP IN THE WAKE OF A COLD FRONT. 

KSZ008>010-020>023-034>037-311000-
/O.NEW.KTOP.WI.Y.0012.140331T1700Z-140401T0000Z/
/O.CON.KTOP.WI.Y.0011.000000T0000Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
354 PM CDT SUN MAR 30 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 7 PM CDT MONDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL REMAIN STRONG THROUGH LATE AFTERNOON.
  STRONG WINDS WILL DEVELOP AGAIN BY NOON MONDAY AND CONTINUE
  THROUGH THE AFTERNOON HOURS.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
  AROUND 45 MPH THIS AFTERNOON. WINDS OF 25 TO 30 MPH WITH GUSTS
  TO NEAR 45 MPH EXPECTED AGAIN ON MONDAY.

* IMPACTS...MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ORIENTED ROADWAYS SHOULD DRIVE WITH CAUTION AND ALSO ON NORTH
  SOUTH ROADWAYS ON MONDAY. STRONG WINDS ARE ALSO CONTRIBUTING TO
  ELEVATED FIRE DANGER ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ011-012-024-026-038>040-054>056-058-059-310000-
/O.CON.KTOP.WI.Y.0011.000000T0000Z-140331T0000Z/
NEMAHA-BROWN-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
354 PM CDT SUN MAR 30 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL CONTINUE THROUGH THE AFTERNOON AND
  DIMINISH AROUND 7 PM.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS 
  AROUND 45 MPH. 

* IMPACTS...MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST 
  ORIENTED ROADWAYS SHOULD DRIVE WITH CAUTION. STRONG WINDS ARE 
  ALSO CONTRIBUTING TO ELEVATED FIRE DANGER ACROSS THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
869 
WWUS73 KTOP 302353
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN MAR 30 2014

...VERY WINDY CONDITIONS AGAIN ON MONDAY...

.AS A STORM SYSTEM MOVES OUT ACROSS THE PLAINS ON MONDAY STRONG
WINDS WILL DEVELOP IN THE WAKE OF A COLD FRONT.

KSZ008>010-020>023-034>037-311300-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-140331T0000Z/
/O.CON.KTOP.WI.Y.0012.140331T1700Z-140401T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
653 PM CDT SUN MAR 30 2014

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM CDT MONDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. A WIND
ADVISORY GOES BACK INTO EFFECT FROM NOON TO 7 PM CDT MONDAY.

* TIMING...STRONG WINDS WILL DEVELOP AGAIN ON MONDAY...WITH THE
  STRONGEST WINDS EXPECTED BETWEEN NOON AND 7 PM.

* WINDS...WEST TO NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO
  NEAR 45 MPH EXPECTED ON MONDAY.

* IMPACTS...MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ORIENTED ROADWAYS SHOULD DRIVE WITH CAUTION AND ALSO ON NORTH
  SOUTH ROADWAYS ON MONDAY. STRONG WINDS ARE ALSO CONTRIBUTING TO
  ELEVATED FIRE DANGER ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ011-012-024-026-038>040-054>056-058-059-310100-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-140331T0000Z/
NEMAHA-BROWN-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
653 PM CDT SUN MAR 30 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY FOR FAR EASTERN KANSAS WILL EXPIRE AT 7 PM CDT
THIS EVENING.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:26 PM CDT, 2 minutes earlier.

Area forecast discussion, Mar 29, 3:26 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT Sat Mar 29 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 256 PM CDT SAT MAR 29 2014

Surface High pressure was still keeping the winds light and variable
across northeast and east central Kansas. The winds have come around
to the south across central and north central Kansas. Winds will
veer to the south this evening as the surface high slides southeast
and low pressure deepens across the Western High Plains overnight.
Lower boundary layer will be mixed and expect winds to remain around
10 mph or less. Low level jet will increase to 45 to 50 kts after
09Z and continue through the day on Sunday.

Forecast soundings show mixing down from 875 mb on Sunday. Expect
gusts to near 45 mph with sustained winds of 25 to 30 mph across the
entire cwa with momentum transfer and increasing surface pressure
gradient. Will issue a wind advisory from 11 AM to 7 PM Sunday.
Adjusted highs upward a degree or two upward, especially
across north central Kansas. Still looking like highs will be in the
mid and upper 70s. Very high fire danger is expected across the area
with afternoon relative humidity falling into the upper 20s percent
range. Will hold off on any fire weather watches for now, but
potential is there for some extreme fire behavior on Sunday in
north central Kansas.

.LONG TERM...(Sunday Night through Saturday)
Issued at 256 PM CDT SAT MAR 29 2014

Primary concerns in the extended will be fire weather conditions on
Monday and a severe weather risk on Weds-Weds night.

The first of two strong storm systems will impact that area Sunday
night with strong moisture and temperature advection which should
lead to isolated to scattered elevated thunderstorms after 06z within
50-60kt LLJ. The moisture quality both at 850mb and within the
boundary layer is less than what was present with the system last
Friday so do not expect any re-development of near sfc base storms
as the dryline and cold front sweep through the area by midday.
The main impact of the storm Monday could be on fire weather
conditions since relative humidities will decrease as winds turn
to the WNW after dryline/cold front passage but at this point min
RH values remain AOA 25% so will continue to highlight in the
hazardous weather outlook and graphics.

The cold front will stall across north TX Monday night into
Tuesday which will allow Gulf of Mexico moisture to remain in
place and ready to make a rapid return north Tuesday night into
Weds. Still prefer the ECMWF solution with the handling of the
upper trough Tues-Thurs which suggests that the warm front may
move toward I-70 Weds and Weds night with dewpoints in the upper
50s to lower 60s so it sure looks like some risk for severe
weather will exist in the Weds afternoon/evening time frame. Model
spread only increases by Thu but would appear that conds will turn
cooler with rain chcs ending by Thu night with dry conds expected
to end the week.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1251 PM CDT SAT MAR 29 2014

Winds will be variable through 21Z then gradually become southeast
at speeds of less than 10 kts by 00Z. Main concern for later
tonight will be low level wind shear as surface winds will be out
of the south southeast around 9 kt with winds increasing to 45 to
50 kts at 1500 ft from the southwest by 09Z and should last
through 15Z. South to southwest winds of 15-18kts will develop
after 15Z with gusts to 27 kts. VFR conditions will continue.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...Wind advisory all areas Sunday.
&&

SHORT TERM...53
LONG TERM...Omitt
AVIATION...53
Hazardous weather outlook, Mar 29, 3:18 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
318 AM CDT SAT MAR 29 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-300830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
318 AM CDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

FIRE DANGER WILL BE VERY HIGH LATE THIS AFTERNOON ACROSS NORTH
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FIRE DANGER WILL BE VERY HIGH ACROSS THE ENTIRE OUTLOOK AREA ON
SUNDAY. WIND GUSTS OVER 40 MPH WILL BE POSSIBLE ACROSS MOST OF THE
AREA BEGINNING LATE SUNDAY MORNING AND LASTING THROUGH THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.